Kentucky, 2021

Damaging Winds in Kentucky, June 29, 2021

June 29, 2021 · NWS PAH · 3 events in 3 counties and zones

Small clusters of thunderstorms moved north to northwest around the periphery of a 500 mb high centered off the Carolina coast. At the surface, a weak cold front trailed southwest from Lake Michigan to the Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Small clusters of thunderstorms moved north to northwest around the periphery of a 500 mb high centered off the Carolina coast. At the surface, a weak cold front trailed southwest from Lake Michigan to the Ozarks. A few isolated strong wind gusts accompanied the strongest storms during the heat of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 11:43 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 29, 11:43 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1243 PM CDT Tue Jun 29 2021

.UPDATE...
Issued at 1243 PM CDT Tue Jun 29 2021

Updated aviation discussion for 18Z TAFs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 340 AM CDT Tue Jun 29 2021

The main concern in the short term is the increasing chance for
showers and thunderstorms through the period. Forecast confidence
in the overall pattern is decent with relatively good synoptic
scale model agreement.

Today will likely be similar to the past several days with a mix
of sun and clouds and the development of isolated to scattered
showers and thunderstorms from late morning into the afternoon
hours. One additional element by this afternoon and tonight is the
moisture from the remnants of Danny, which may help to focus a
little more activity across our eastern counties in Indiana and
Kentucky. Similar to Monday, temperatures should reach the lower
90s for highs. There should be a decrease in activity tonight, but
perhaps not as much as the past few nights. So we maintain a small
chance across much of the area through the night. Lows are
forecast in the lower to middle 70s.

Wednesday begins the transition that eventually leads to a dry,
cooler, and less humid holiday weekend. In that transition, an
upper level trough is forecast to pivot south from Canada and the
Great Lakes while forcing a cold frontal passage through the
forecast area Thursday afternoon and Thursday night. The end
result is better coverage of showers and thunderstorms Wednesday
afternoon through Thursday night with the approach and passage of
the front. While a localized strong/severe storm cannot be ruled
out, pockets of heavy downpours and localized flooding are the
main concerns.

With the increase in cloud cover and rain chances, highs on
Wednesday are forecast in the middle to upper 80s, with highs on
Thursday held to the lower 80s. And while lows in the lower 70s
are expected Wednesday night, lows Thursday night should dip into
the middle and upper 60s.

.LONG TERM...(Friday through Monday)
Issued at 340 AM CDT Tue Jun 29 2021

Precipitation will be moving out on Friday as the surface cold front
moves off to the southeast. The upper level trough also moves
through later in the day Friday. While the upper level low will be
meander a little longer to our east, surface high pressure will
build in over the weekend. This is followed by the upper level ridge
moving over us on Monday. All of this will give us a dry and
pleasant holiday weekend. Drier air will push dewpoints back down
into the upper 50s to around 60 over the weekend. Highs will be in
the lower and middle 80s with lows back in the lower and middle 60s.
Southerly flow returns on Monday increasing our moisture and pushing
highs on Monday close to 90.

&&

.AVIATION...
Issued at 1243 PM CDT Tue Jun 29 2021

Outside of an isolated to scattered shower or tstm, VFR conditions
are expected over the next 24 hours. Diurnal cumulus development
will continue today and Wed, though clouds will have somewhat better
coverage in the eastern half of the region by Wed morning. Winds
will continue to be light, with a general southwesterly direction in
the daylight hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...ML
AVIATION...DB
Hazardous weather outlook, Jun 29, 2:53 AM CST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
353 AM CDT Tue Jun 29 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
353 AM CDT Tue Jun 29 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible, especially in
the heat of the afternoon and early evening. Lightning and brief
heavy downpours are the primary concerns.

Heat index values this afternoon will peak around 100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The chance of thunderstorms will increase Wednesday and peak
Thursday with the passage of a cold front. Small chances linger
into Friday. Locally heavy rainfall and lightning will be the
primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

RJP/ML

In the hours before

Special weather statement, Jun 29, 1:02 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Paducah KY
202 PM CDT Tue Jun 29 2021

KYZ009-012-291945-
Calloway KY-Trigg KY-
202 PM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALLOWAY AND SOUTHWESTERN
TRIGG COUNTIES UNTIL 245 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linton, KY moving southwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Land Between The Lakes Area and New Concord.

LAT...LON 3673 8824 3675 8817 3675 8811 3677 8812
      3680 8803 3667 8793 3668 8807 3656 8803
      3651 8804 3650 8805 3650 8825
TIME...MOT...LOC 1900Z 062DEG 14KT 3668 8809

Shanklin
Special weather statement, Jun 29, 1:15 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
215 PM CDT Tue Jun 29 2021

KYZ012-017-291945-
Christian KY-Trigg KY-
215 PM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHRISTIAN AND
SOUTHEASTERN TRIGG COUNTIES UNTIL 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorms
between Fort Campbell, Lafayette and Herndon, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
thess storms.

Locations impacted include...
Fort Campbell, Lafayette and Herndon.

LAT...LON 3666 8785 3667 8791 3686 8790 3681 8749
      3675 8735 3665 8733 3663 8785
TIME...MOT...LOC 1912Z 091DEG 11KT 3669 8760

Shanklin

The radar

The Ft Campbell radar (KHPX), 36 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
June 29, 1:55 PM CST
Where
Christian County, Gracey
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
36.870, -87.650

Trees were down on a vehicle and on power lines.

Thunderstorm Wind, Calloway

When
June 29, 4:00 PM CST
Where
Calloway County, 2 mi SW of Murray
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.599, -88.346

Several tree limbs and branches were down.

Thunderstorm Wind, Daviess

When
June 29, 6:25 PM CST
Where
Daviess County, Philpot
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.730, -86.980

The roof and one side of a barn was blown off. A line of trees was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961243, 961244, 961245.